Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Jackson, KY

May 10, 2004Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 10, 2004, 3:40 PM EDT for Knox County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 3:40 PM EDT (19:40 UTC)
Expired
May 10, 2004, 4:30 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knox County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KJKL 101940
SVRJKL
KYC121-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
339 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY.

* UNTIL 430 PM EDT.

* AT 339 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  NORTHWEST OF BARNYARD...OR 9 MILES NORTHEAST OF BARBOURVILLE...
  MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOOLLUM AROUND 345 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3691 8389 3704 8387 3699 8372 3696 8364
          3687 8367

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:59 PM EDT, 17 hours 41 minutes earlier.

Area forecast discussion, May 9, 9:59 PM EDT, 17 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
959 PM EDT SUN MAY 9 2004

.DISCUSSION...

INTERESTING SHIFT. A FEW LARGE THUNDERSTORMS DEVELOPED IN THE LATE
AFTERNOON OVER THE CUMBERLAND PLATEAU REGION OF TENNESSEE...SCOTT
COUNTY AREA IN PARTICULAR. IT APPEARS THAT AN OUTFLOW BOUNDARY FROM
THIS STORM PUSHED UP INTO THE MCCREARY...WHITELY...KNOX..AND BELL
COUNTY AREAS...SETTING OFF SOME EARLY EVENING THUNDERSTORMS FOR
THOSE AREAS. THESE STORMS WERE ISOLATED IN NATURE AND ARE NOW DYING
OUT...ALONG WITH SUNSET. CHOSE TO HANDLE WITH SHORT TERM FORECASTS.

FCST IS ON TRACK. TEMPS LOOK GOOD WITH TOMORROW MORNING MINS A FEW
DEGREES WARMER THAN THIS MORNINGS. AFTER WATCHING THE PATTERN OVER
THE LAST SEVERAL EVENINGS...DEFINITELY FEEL OUR AREA SHOULD SEE
SCATTERED CONVECTION TOMORROW AFTERNOON. FCST SOUNDINGS INDICATE
GOOD INSTABILITY...WITH EITHER NO CAP...OR A MUCH WEAKER ONE IN
PLACE OVER THE AREA. CURRENT FCST ALSO HAS THIS WELL IN HAND WITH 30
POPS.

NO CHANGES TO CURRENT FCST PLANNED...EXCEPT TO ADJUST EVENING
WORDING. SO TONIGHT WILL SEND LATE UPDATE...CLOSER TO MIDNIGHT.

&&

.PREVIOUS DISCUSSION...

455 PM EDT SUN MAY 9 2004

19Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST ATLANTIC
COAST WITH A STATIONARY FRONT LOCATED ALONG THE SHORE OF LAKE ERIE.
ANOTHER SUNNY DAY PRODUCED TEMPERATURES INTO THE MIDDLE 80S THROUGH
EAST KENTUCKY WITH ONLY SOME SMALL CU AROUND. HOWEVER...JUST TO THE
SOUTHEAST OF KENTUCKY...THERE ARE A FEW THUNDERSTORMS AGAIN THIS
AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN TENNESSEE AND WESTERN
NORTH CAROLINA.

THE MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE WEAK
SOUTHEAST RIDGE IN PLACE. THE FAST FLOW WILL REMAIN WELL TO THE
NORTH WITH PERIODIC MINOR WAVES WORKING THROUGH THE FRINGE OF THE
RIDGE AND OVER KENTUCKY. DURING THE MIDDLE OF THE WEEK A MORE POTENT
TROUGH DROPS INTO THE WESTERN STATES HELPING TO PUMP THE RIDGE...
THOUGH THIS BUCKLES THE PATTERN ENOUGH TO SHIFT THE RIDGE EASTWARD
REMOVING ITS PROTECTIVE VEIL FROM EAST KENTUCKY. THIS TROUGH...
YESTERDAY...WAS EXPECTED TO LIFT THROUGH THE GREAT LAKES FOR
SATURDAY BUT NOW LOOKS TO PASS BY WELL TO THE NORTH WITH JUST A
FLATTENING OF THE UPPER PATTERN EXPECTED OVER THE WEEKEND.

SENSIBLE WEATHER WILL FEATURE ANOTHER HILL TO VALLEY TEMPERATURE
SPLIT OVERNIGHT AS THE SKIES REMAIN MOSTLY CLEAR AND LIGHT WINDS
ALLOW THE VALLEYS TO DECOUPLE. ONE OF THOSE WEAK SHORTWAVES WILL
SNEAK BY LATE TONIGHT AND MAY KICK OFF A STRAY SHOWER IN OUR FAR
SOUTHERN COUNTIES. A BETTER CHANCE WILL BE SEEN DURING THE AFTERNOON
AS THE GRADUAL INCREASE IN MOISTURE AND HEAT OF THE DAY COMBINE WITH
LESS SUBSIDENCE...AND MINOR 500 MB WAVES TO ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS. THESE WILL BE ABLE TO TAP INTO LIS BELOW -6 AND
CAPES TO 2000 J/KG ALONG WITH PWS IN THE 1.4 TO 1.5 INCH RANGE...
MAKING HEALTHY THUNDERSTORMS A GOOD BET ALONG WITH HEAVY DOWNPOURS.
THESE STORMS SHOULD DIE OUT IN THE EVENING WITH THE LOSS OF HEATING.
THIS PATTERN WILL CHANGE LITTLE THROUGH THE BULK OF THE WEEK WITH
THE FRONT SINKING A BIT FURTHER SOUTH EACH DAY BUT PROBABLY NEVER
QUITE MAKING IT HERE. DURING THIS TIME...MOISTURE WILL KEEP BUILDING
OVER THE AREA THANKS TO A SOUTHWEST FLOW OF AIR FROM THE GULF AROUND
A BERMUDA HIGH. THE DIURNAL TREND TO THE PRECIPITATION WILL DOMINATE
DURING THIS PERIOD. WILL GO WITH ANOTHER VERY WARM DAY MONDAY THEN
SLIGHTLY COOLER THE REST OF THE WEEK DUE TO MORE CLOUDS AND
CONVECTION AROUND. ALSO EXPECT VALLEY FOG FORMING LATE AT NIGHT...
PARTICULARLY IN PLACES THAT SEE THE AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.

MOS TEMPERATURES THROUGH THE PERIOD WERE ALL VERY SIMILAR...JUST
CHERRY PICKED MY PREFERRED VALUES BASED MAINLY ON PERSISTENCE AND
INCREASED POP CHANCES STARTING MONDAY AFTERNOON. POPS WERE ALSO
SIMILAR...RAN THEM WITH A DIURNAL TREND PEAKING IN THE LATE
AFTERNOON AND EARLY EVENING.

AS FOR IFPS/GFE GRIDS...POPULATED WITH MY USUAL PROCEDURE FROM THE
MESOETA FOR TEMPS...DEWPOINTS AND WINDS THROUGH 60 HOURS. THESE CAME
IN FAIRLY GOOD...BUT HAD TO PAY SOME EXTRA ATTENTION THE HIGH
VALLEYS IN THE EAST TO BETTER MATCH THE PFMS. THE REST OF THE GRIDS
WERE IN EXCELLENT SHAPE JUST PUMPED UP THE SKY AND POPS LATER IN THE
WEEK.

&&

400 AM EDT SUN MAY 9 2004

STATIONARY FRONT RUNS ACROSS I 80 WITH NOCTURNAL CONVECTIVE
COMPLEXES PARADING ALONG THE FRONT.  CLOSER TO HOME, WE HAD CLEAR
SKIES WITH ANOTHER NIGHT OF A GOOD TEN DEGREE RIDGE TO VALLEY
TEMPERATURE DIFFERENCE.

OVER THE NEXT WEEK THE SUMMERLIKE SOUTHERN RIDGE OF LATE WILL BEGIN
TO MOVE EAST WITH WEAK DISTURBANCES FORECAST TO MOVE THROUGH IT
FROM THE WEST...AND THEN LATER IN THE WEEK...A LONG WAVE TROUGH WILL
ENGULF THE WESTERN TWO THIRDS OF THE CONUS.  THE RESULT WILL BE ONE
FINAL DAY TODAY WITH NO POPS AND TEMPS SIMILAR TO YESTERDAY.

BY MON...BERMUDA HIGH WILL ALLOW FOR FLOW FROM THE GULF TO PROVIDE A
STEADY SOURCE OF MOISTURE FOR THE REMAINDER OF THE WEEK.  META AND
GFS BOTH ADVERTISING A WEAK WAVE TO MOVE THROUGH THE FLOW MON GIVING
US OUR FIRST DAY WITH A POTENTIAL LIFT MECH.  THEREFORE...UPPED POPS
TO 30 IN WESTERN ZONES.  TUE NOT AS CLEAR THEREFORE LEFT SLT CHC
POPS...DIURNAL SUMMER LIKE THUNDERSTORM DEVELOPMENT...WITH GFS/ETA
DIFFERING ON UPPER WAVE TIMING/POSITIONING.

TEMPS WILL BE WARMEST TODAY...SIMILAR TO YESTERDAY AND PROBABLY A
DEGREE WARMER.  MON AND TUE WILL COME DOWN INTO THE LOWER 80S WITH
ADDITIONAL DAYTIME SKY COVER.  GRIDS WERE IN REALLY GOOD SHAPE AND
ONLY MADE MINOR TWEAKS FOR THE NEAR TERM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, May 10, 3:58 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EDT MON MAY 10 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
358 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FROM TUESDAY THROUGH
SUNDAY...DEVELOPING IN THE AFTERNOONS AND DISSIPATING IN THE
EVENINGS.

THE CHANCES FOR THUNDERSTORMS ON SATURDAY AND SUNDAY ARE IN
ASSOCIATION WITH A SURFACE FRONT THAT WILL BE IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUDEMAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:51 PM EDTSevere Thunderstorm WarningJKLLaurel54 min
May 10, 5:10 PM EDTSevere Thunderstorm WarningJKLJackson80 min
May 10, 5:51 PM EDTSevere Thunderstorm WarningJKLEstill69 min
May 10, 6:44 PM EDTSevere Thunderstorm WarningJKLPowell46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.